Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Lincoln, IL

May 27, 2024Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2024, 7:25 PM CDT for Marshall County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 7:25 PM CDT (00:25 UTC)
Expired
May 27, 2024, 8:00 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marshall County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

646 
WUUS53 KILX 280025
SVRILX
ILC123-280100-
/O.NEW.KILX.SV.W.0113.240528T0025Z-240528T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
725 PM CDT Mon May 27 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in central Illinois...

* Until 800 PM CDT.

* At 724 PM CDT, a severe thunderstorm was located near Hennepin,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Marshall County, including the following locations...
  Lake Wildwood and Marshall-Putnam County Fairgrounds.

This includes Interstate 39 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 8933 4112 8933 4112 8934 4111 8934
      4111 8936 4110 8935 4110 8905 4093 8905
      4114 8947
TIME...MOT...LOC 0024Z 297DEG 35KT 4121 8928 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
3 follow-up statements
001 
WWUS53 KILX 280040
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
740 PM CDT Mon May 27 2024

ILC123-280100-
/O.CON.KILX.SV.W.0113.000000T0000Z-240528T0100Z/
Marshall-
740 PM CDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN MARSHALL COUNTY...

At 740 PM CDT, a severe thunderstorm was located near Wenona, or 14
miles west of Streator, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Toluca, Wenona, Varna, and Lake Wildwood.

This includes Interstate 39 between mile markers 30 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8905 4093 8905 4107 8933 4110 8934
TIME...MOT...LOC 0040Z 299DEG 35KT 4113 8910 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
417 
WWUS53 KILX 280048
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
748 PM CDT Mon May 27 2024

ILC123-280100-
/O.CON.KILX.SV.W.0113.000000T0000Z-240528T0100Z/
Marshall-
748 PM CDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL MARSHALL COUNTY...

At 747 PM CDT, a severe thunderstorm was located near Wenona, or 10
miles west of Streator, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wenona.

This includes Interstate 39 between mile markers 31 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4095 8905 4104 8914 4110 8915 4110 8905
TIME...MOT...LOC 0047Z 299DEG 35KT 4109 8902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
072 
WWUS53 KILX 280057
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
757 PM CDT Mon May 27 2024

ILC123-280107-
/O.EXP.KILX.SV.W.0113.000000T0000Z-240528T0100Z/
Marshall-
757 PM CDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARSHALL COUNTY
WILL EXPIRE AT 800 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4095 8905 4104 8914 4110 8915 4110 8905
TIME...MOT...LOC 0057Z 297DEG 35KT 4105 8892 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:36 PM CDT, 49 minutes earlier. Its key messages:

  • Scattered thunderstorms (20-30% coverage) will pose a risk of gusty winds through about 9 PM. There is a level 1 of 5 risk of damaging winds.
  • Tuesday afternoon/evening will also feature scattered storms (20% coverage) capable of gusty winds.
  • High pressure takes control for the latter half of the week, with mild and dry weather Wednesday into Friday.
Area forecast discussion, May 27, 6:36 PM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
636 PM CDT Mon May 27 2024

.KEY MESSAGES...

- Scattered thunderstorms (20-30% coverage) will pose a risk of
  gusty winds through about 9 PM. There is a level 1 of 5 risk of
  damaging winds.

- Tuesday afternoon/evening will also feature scattered storms
  (20% coverage) capable of gusty winds.

- High pressure takes control for the latter half of the week,
  with mild and dry weather Wednesday into Friday.

&&

.DISCUSSION...
Issued at 228 PM CDT Mon May 27 2024

Shortwave trough was digging into southern MN this afternoon.
Airmass ahead of it was much drier than recent days (PWAT 0.66"
upstream on DVN 12z sounding), but large scale ascent and steep
low to mid level lapse rates were producing a broken arc of
showers and storms from southern MN to northern MO. These will
track southeast across much of the CWA north of I-70 between 5-9
pm before fading with the loss of diurnal heating. Sufficient
instability and shear will combine with dry low levels/high LCLs
(inverted-v soundings below 850 mb) to bring an isolated damaging
wind and hail risk with the stronger updrafts early this evening.
Overall coverage of storms will be low, and continue to advertise
20-30% PoPs.

Tomorrow, another shortwave with similar strength/track/timing,
will bring another round of isolated late afternoon to early
evening showers/storms. Surface temperatures look to be a few
degrees cooler and LCLs are a bit lower, though a dry sub-cloud
layer will favor more gusty downdrafts in the stronger cells.
Can't rule out an isolated near-severe gust but overall the
coverage and intensity should be a tick lower than today.

Wednesday into Friday, a progressive upper level pattern features
troughing deepening over the northeast U.S., while sharp but
narrow ridging presses east from the Plains. This looks to bring a
quiet stretch of weather with below normal temperatures (some lows
dipping into the upper 40s Wed/Thu nights), though moderating by
the end of the week.

Late Friday into early next week, a more active zonal flow sets up
across the Midwest. This would favor warmer/slightly above normal
temperatures as heights rise toward the end of the forecast, and
at least a few periods of showers and storms. Ensemble data
suggests the upper jet retreats north, which may limit organized
severe risks, though instability increases through the weekend.
CSU-MLP and CIPS analogs show any low end severe risks remaining
well off to our southwest over the Plains where higher instability
resides.

25

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 636 PM CDT Mon May 27 2024

A shortwave over eastern IA, producing isolated TSRA with strong
wind gusts and isolated hail in some of these storms, will move
into the central IL terminals by around 01Z this evening. These
storms will likely weaken gradually after sunset, but the central
IL terminals could see some strong to severe thunderstorms until
02Z-03Z. Nevertheless, coverage looks to be low, so only included
VCTS for this activity and will amend if any terminals are
approached by storms. Another similar system will affect the area
Tuesday afternoon and evening. Conditions will be predominantly
VFR through the forecast period, however brief MVFR cigs/vsbys
will be possible with any storms. Winds WNW 10-15 kts with gusts
to around 20 kts, decreasing to 6-10 kts overnight. Winds
increasing to 10-16 kts with gusts 20-25 kts after 14Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 27, 3:09 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Mon May 27 2024

ILZ027>031-036>038-040>057-061-281100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
309 PM CDT Mon May 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening, especially near
and north of I-74. The main severe weather threat is wind gusts up
to 60 mph, though some isolated large hail may occur northwest of the
Illinois River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering flooding on the Illinois River is expected to subside by
Thursday.

Scattered thunderstorms are expected again on Saturday. At the
present time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 5 pm and 9 pm.

Expected storm motion is toward the southeast around 35 mph.

ILZ062-063-066>068-071>073-281100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Mon May 27 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening. The severe weather
threat appears low at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor river flooding near Clay City is expected to subside by
Wednesday evening.

Scattered thunderstorms are expected on Saturday and Sunday. At the
present time, the threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Geelhart

In the hours before

Local storm report, May 27, 5:01 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
501 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tornado          5 NW Xenia              38.69N 88.70W
05/26/2024                   Clay               IL   NWS Storm Survey

            Rated EF2, with a peak wind speed of 130
            mph. Total path length was 8.4 miles, of
            which 3.6 of them were in Clay County.
            Originally touched down in Marion County at
            7:29 pm, and moved into Clay County along
            Beard Road just north of Songer Township
            Lane, downing trees and power lines. It
            tracked east-northeast and did its greatest
            damage at a farm on the north end of Penguin
            Drive, demolishing several metal buildings.
            It appears to have lifted just east of
            Xenia-Iola Road between Songer Township Lane
            and Hickory Hill Lane.

&&

Geelhart
Local storm report, May 27, 5:03 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Tornado          3 S Sumner              38.67N 87.86W
05/26/2024                   Lawrence           IL   NWS Storm Survey

            Rated EF1, with a peak wind speed of 105
            mph. Total path length was 6.87 miles.
            Touched down along E. 250th Ave. north of N.
            700th St. and generally moved east-
            northeast. Much of the damage was limited to
            trees. However, a small outbuilding was
            destroyed near the intersection of N. 800th
            St. and E. 450th Ave., with a nearby home
            losing a small part of its roof. Some minor
            damage occurred near a home along N. 850th
            St. before the tornado lifted just north of
            its intersection with E. 900th Ave.

&&

Geelhart
Special weather statement, May 27, 6:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
655 PM CDT Mon May 27 2024

ILZ027-029-036-280015-
Peoria-Knox-Fulton-
655 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 715 PM
CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maquon, or 14 miles northwest of Canton, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canton, Farmington, Elmwood, Hanna City, Trivoli, Yates City,
Fairview, London Mills, Maquon, Norris, Banner, Smithville, Gilson,
and Middle Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4071 9032 4088 9020 4074 8973 4050 8989
TIME...MOT...LOC 2355Z 296DEG 37KT 4076 9016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

37
Special weather statement, May 27, 7:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
708 PM CDT Mon May 27 2024

ILZ027-029-036-037-041-280030-
Tazewell-Peoria-Knox-Mason-Fulton-
708 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX...WEST CENTRAL TAZEWELL...NORTHEASTERN MASON AND
SOUTHWESTERN PEORIA COUNTIES THROUGH 730 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 7 miles north of Canton, moving southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pekin, Canton, Bartonville, Farmington, Manito, Glasford, Trivoli,
Fairview, Mapleton, North Pekin, Kingston Mines, Norris, Banner,
Smithville, Middle Grove, and Powerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4064 9020 4077 9009 4062 8962 4039 8979
TIME...MOT...LOC 0006Z 299DEG 39KT 4066 9007

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:08 PM CDTSpecial Weather StatementILXPeoria22 min
May 27, 7:31 PM CDTSpecial Weather StatementILXTazewell14 min
May 27, 8:35 PM CDTSpecial Weather StatementILXFulton10 min
May 27, 8:48 PM CDTSpecial Weather StatementILXFulton12 min
May 27, 9:00 PM CDTSpecial Weather StatementILXFulton15 min
May 27, 9:17 PM CDTSpecial Weather StatementILXMason13 min
May 27, 9:27 PM CDTSpecial Weather StatementILXMason18 min
May 27, 9:41 PM CDTSpecial Weather StatementILXMason19 min
May 27, 11:13 PM CDTSpecial Weather StatementILXMacon17 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.